News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Hematology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Hematology Answers List

Forum Name: Hematology Topics

Question: Low blood levels of vitamin D


 jazzmynn - Sun Oct 26, 2008 12:47 am

I recently ad an extensive set of blood work by my endocrinologist.
I have been very tired lately, and have felt depressed.
My blood work came back showing me having a very low level of vitamin D.
The doctor wants me to take Caltrate calcium plus D, Centrum multivitamins, and a 1,000mg vitamin D supplement.
I am going to be taking over 2000mg of vitamin D plus whatever calcium is besides that.
My concern is that I have one kidney and I am concerned that I will be on too much of these supplements.

Can low levels of vitamin D cause my symptoms and what is your opinion about the doses?

I see my nephrologist in a couple weeks so I can ask him too.

Thanks.
 Dr. Safaa Mahmoud - Wed Oct 29, 2008 7:41 pm

User avatar Hello,

Precipitation of calcium in the kidney and the formation of renal stones that subsequently cause renal damage is a known complication from excess calcium intake.

The kidney excretes the waste products from our bodies and dissolves them in water. So, the key point is to maintain an adequate amount of water in the urine to avoid crystallizations and stone formation. The most common stones formed in the kidney are calcium oxalates.

In a study of thousands of women on calcium supplements, investigators found that a high intake of dietary calcium reduces the risk of kidney stones but supplemental calcium increases the risk unless it is taken with meals, particularly oxalate containing meals.

When calcium is taken with food, some of it will bind to oxalate in the intestine inhibit its absorption, so less will reach the urine to form a stone. Plus if calcium is taken without food, more calcium absorption occurs and stone formation will be more likely.

Symptoms suggestive of concentrated urine and or high level of solutes in urine are frequency and irritation or pain while urinate (dysuria).

I advise you to follow up with your doctor; he might recommend urine analysis, blood tests for calcium and vitamin D levels. Accordingly, he will determine the proper amount and types of supplements you need.

Please keep us updated.
Best regards.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here